Hail, Sequoyah
- When
- April 15, 1:47 PM CST
- Where
- Sequoyah County, 0.7 mi SSE of West Ft Smith
- Measured
- 1.25 in hail
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 35.390, -94.447
Half dollar size hail damaged vehicles and homes.
Severe thunderstorms developed over far eastern and southeastern Oklahoma during the afternoon of the 15th, as a cold front moved into the area. Moderately strong instability combined with strong deep-layer wind shear to support the development of some supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed over far eastern and southeastern Oklahoma during the afternoon of the 15th, as a cold front moved into the area. Moderately strong instability combined with strong deep-layer wind shear to support the development of some supercell thunderstorms. The strongest storms produced large hail up to tennis ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 15, 11:32 AM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1232 PM CDT Sat Apr 15 2023 ...New AVIATION... .SHORT TERM... (The rest of today ) Issued at 948 AM CDT Sat Apr 15 2023 This morning, a cold front is just now entering western portions of the forecast area with the boundary near a KPNC-KCQB-KSRE line. There is also a pre-frontal trof just west of the Tulsa metro. The airmass ahead of the boundaries is rather unstable with minimal cap. Surface based CAPE of 2000/3000 j/kg is common ahead of the boundaries. Some the latest CAM solutions suggest a few storms may develop across northeast Oklahoma over the next couple of hours. However, the better chance of storms will be early to mid afternoon across far eastern Oklahoma and western Arkansas as the cold front surges to the east. Temperatures will be falling behind the cold front today creating a bit of a forecasting challenge. Fire weather concerns will ramp up again this afternoon across Osage and Pawnee Counties in northeast Oklahoma as winds gust to around 35 mph behind the front. && .LONG TERM... (Tonight through Friday) Issued at 308 AM CDT Sat Apr 15 2023 Much drier air spread across the region in wake of the cold front with gusty northerly winds continuing on Sunday. Fire weather concerns increase area wide on Sunday afternoon and especially across NE OK where portions of the region remain in drought conditions. Pleasant day Monday as sfc ridging expands across the region. Return flow commences Tuesday with a minor wave passing through the southern Plains. Guidance suggest at least low precip chances return Tuesday though coverage continues to appear low. Gusty winds develop Wednesday with low level moisture increasing and eventually an unstable warm sector develops ahead of the next wave currently timed to pass through the Plains on Thursday. Timing of the this wave and the associated cold front will be the focus for upcoming forecasts and whether a severe threat develops locally or focuses further east. && .AVIATION... (18Z TAFS) Issued at 1228 PM CDT Sat Apr 15 2023 A cold front is slicing through the area this afternoon with mostly VFR conditions ahead of the front and MVFR conditions behind it. Thunderstorms will possibly impact the western arkansas sites early in the forecast period as the cold front advances to the east. MVFR ceilings persist at the NE OK sites into this evening and even longer into tonight across NW AR. Mostly VFR conditions return on Sunday. && .PRELIMINARY POINT TEMPS/POPS... TUL 42 67 41 81 / 0 0 0 0 FSM 45 68 43 79 / 0 0 0 0 MLC 42 68 43 78 / 0 0 0 0 BVO 37 67 36 81 / 0 0 0 0 FYV 38 63 40 76 / 0 0 0 0 BYV 41 61 41 73 / 10 0 0 0 MKO 41 66 41 77 / 0 0 0 0 MIO 41 63 38 74 / 0 0 0 0 F10 41 67 41 78 / 0 0 0 0 HHW 44 68 44 77 / 0 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...10 LONG TERM....07 AVIATION...10
Hazardous Weather Outlook National Weather Service Tulsa OK 101 PM CDT Sat Apr 15 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 101 PM CDT Sat Apr 15 2023 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This afternoon and Tonight. TORNADO. RISK...Limited. AREA...western Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Elevated. AREA...Far eastern Oklahoma and western Arkansas. ONSET...Ongoing. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Northeast Oklahoma. ONSET...Ongoing. DISCUSSION... A cold front currently moving across eastern Oklahoma will sweep through the remainder of the area this afternoon. Storms are expected to develop along the front across far eastern Oklahoma through western Arkansas during the afternoon hours. Severe weather is possible with these storms with potential for very large hail with the strongest storms. The severe weather threat will end by early evening as storms quickly spread further eastward. Additionally, gusty winds behind the passing cold front will raise grassland fire spread rates across northeast Oklahoma this afternoon SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY THROUGH WEDNESDAY...Very High Fire Weather Potential...High Wind Potential. THURSDAY...Severe Thunderstorm Potential...Very High Fire Weather Potential...High Wind Potential. FRIDAY...Very High Fire Weather Potential...High Wind Potential. EXTENDED DISCUSSION... Grassland fire spread potential will increase area wide on Sunday and especially areas of northeast Oklahoma where drought conditions persist. Winds will gradually decrease by Monday. Low thunderstorm chances return Tuesday along with increasing winds Tuesday and especially Wednesday. The increasing winds will again raise grassland fire weather concerns for portions of northeast Oklahoma. A stronger storm system influences the region by next Thursday and a risk of severe weather may develop. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
221 PM CDT Sat Apr 15 2023
ARZ001-010-011-152000-
Madison AR-Benton AR-Washington AR-
221 PM CDT Sat Apr 15 2023
...A strong thunderstorm will impact portions of eastern Benton,
northwestern Madison and northern Washington Counties through 300 PM
CDT...
At 220 PM CDT, Doppler radar indicated a strong thunderstorm 4 miles
northwest of Prairie Grove, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Fayetteville... Springdale...
Rogers... Bentonville...
Huntsville... Lowell...
Farmington... Prairie Grove...
Elkins... Tontitown...
West Fork... Cave Springs...
Greenland... Garfield...
Hindsville... Hobbs State Park...
Clifty... Withrow Springs State Park...
War Eagle... Drake Field Airport...
This includes Interstate 49 between mile markers 55 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northwestern Arkansas.
&&
LAT...LON 3590 9436 3606 9450 3649 9403 3612 9366
TIME...MOT...LOC 1920Z 232DEG 37KT 3602 9436
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
69PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
242 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 2 N FARMINGTON 36.07N 94.25W
04/15/2023 E1.00 INCH WASHINGTON AR PUBLIC
&&
JDSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 2 ESE WHEELER 36.10N 94.22W
04/15/2023 E1.00 INCH WASHINGTON AR PUBLIC
&&
JDSThe Western Arkansas radar (KSRX), 14 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
4 hail. Local standard time, as filed.
Half dollar size hail damaged vehicles and homes.
Tennis ball size hail damaged homes and vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084413, 1086239, 1086240, 1086241.